Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Is a stiff neck and shoulder a sign of acute HIV infection? Tested negative, taken Bactrim

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2000
Answered : 1417 Questions
Question
Is a Stiff Neck/Shoulder a sign of Acute HIV Infection? Exposure was 8/1/2012 tested negative on 8/13/2012 and 8/27/2012 retesting in 2 weeks for six weeks and then in October for 8 weeks and so on for the rest...I got a staph infection on 8/9/12 and I was put on Bactrim after that I have just had a very stiff neck/shoulder on my left side no fever, no swollen lymph nodes (the Dr checked for fever on 8/9/12, 8/15/12, 8/22/12, and 8/28/2012 it was 98.1 or 98.2), I did lose 4 pounds one week but gained it right back the next check up...I do sweat in the nights but only in my groin area but I also do that doing the day that's been going on for years...what could be causing my stiff neck, I have now been off Bactrim for nearly two weeks and the neck pain continues
Dr,

I went to the ER and got a diagnosis of Torticollis for the stiff neck/shoulder
Posted Wed, 19 Sep 2012 in Bones, Muscles and Joints
Follow-up: Is a stiff neck and shoulder a sign of acute HIV infection? Tested negative, taken Bactrim 2 hours later
 
 
Answered by Dr. Sudhir 5 hours later
Hello,

Stiff neck and unilateral shoulder pain with no other associated symptoms is not sign of HIV infection.

Common cause for this is sore muscle,muscle spasm, pinched nerve or as mentioned by ER doctor torticollis. But generally in torticolli you get twisted neck in which the head is tipped to one side, while the chin is turned to the other. If that's not the the case then it's not torticollis.

I think you can try warm heat application,oral pain killers and if needed muscle relaxants for this.These symptoms should resolve in a week or two.

Please ask if there are doubts.Regards.
Above answer was peer-reviewed by
 
Follow-up: Is a stiff neck and shoulder a sign of acute HIV infection? Tested negative, taken Bactrim 3 hours later
I had a staph infection on my shoulder and my back...8/9/12
I was put on bactrim and developed a white like coat on my tongue

WWW.WWWW.WW (Thrush)

WWW.WWWW.WW (Tonsils)

but my doctor states more than likely I got it all from the bactrim the stiff neck/shoulder started then as well...

My temperature has been normal 98.1 or 98.2 the entire time and my lymph nodes have not been swollen
 
 
Answered by Dr. Sudhir 32 minutes later
Thanks for the follow up question.

Was it staph infection involving shoulder joint or was infection outside the joint?
Above answer was peer-reviewed by
 
Follow-up: Is a stiff neck and shoulder a sign of acute HIV infection? Tested negative, taken Bactrim 13 minutes later
It was outside of the joint like in the middle of the shoulder and the neck area...then one on the lower back and two on the upper back...
 
 
Answered by Dr. Sudhir 2 hours later
White on tongue is due to bactrim, it's common temporary side effect.


I don't think current neck and shoulder symptoms are because of bactrim.
Above answer was peer-reviewed by
 
Follow-up: Is a stiff neck and shoulder a sign of acute HIV infection? Tested negative, taken Bactrim 3 minutes later
OK then yeah I'm not sure what it is either...the steroid shot from the ER last night helped so far but it's been stiff for a while now about 16 days
 
 
Answered by Dr. Sudhir 14 minutes later
Yes, it's difficult to pin point on particular cause for this. I think you can give try to muscle relaxants. And if symptoms still continue then get a MRI done to have look at shoulder and neck structures.

Regards.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor